Flood, Adams
- When
- August 26, 5:00 AM CST to August 27, 3:00 PM CST
- Where
- Adams County, 4.95 mi NNE of (Hsi)hastings Arpt to 4.22 mi NNE of Hastings
- Cause
- Heavy Rain
- Property damage
- $20,000
- Reported by
- Law Enforcement
- Coordinates
- 40.670, -98.410
An upper level disturbance working its way across the Plains worked in conjunction with a slow moving surface frontal boundary to produce thunderstorms across South Central Nebraska. With plenty of moisture available, these thunderstorms brought heavy rain to a good portion of the area, with Adams and Clay Counties the hardest hit.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GID wrote it up.
An upper level disturbance working its way across the Plains worked in conjunction with a slow moving surface frontal boundary to produce thunderstorms across South Central Nebraska. With plenty of moisture available, these thunderstorms brought heavy rain to a good portion of the area, with Adams and Clay Counties the hardest hit. While anywhere from 2 to 4 inches were reported in portions of Hamilton, York, and Fillmore Counties, 3 to 5 inches fell in northern Adams and Clay Counties. The underpass in Hastings filled with water, with one motorists becoming stranded and needed rescue, and travelling on area county roads was difficult. Along with the numerous reports of county roads under water, portions of Highway 281 in northern Adams County and Highway 6 in Fillmore County were covered by a few inches of water. The impact of this heavy rain was felt well into the 27th, before water levels finally receded. Any reports of damage were to country roads and culverts.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before the first event at Aug 26, 3:26 AM CST, 1 hour 34 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HASTINGS NE 426 AM CDT WED AUG 26 2009 .DISCUSSION...MAIN CONCERN IS EVOLUTION OF SLOW MOVING UPPER WAVE WORKING ACROSS THE REGION...AND ITS EFFECT ON PRECIPITATION POTENTIAL THROUGH TOMORROW. MCS CONTINUES TO WORK ACROSS THE CWA THIS MORNING AHEAD OF A SHORTWAVE LIFTING OUT OF THE ROCKIES. GREATEST COVERAGE HAS BEEN ACROSS THE SOUTHERN HALF OF THE CWA...WITH A STEADY NORTHEAST MOVEMENT TO THE SYSTEM. STRONGEST CONVECTION CURRENTLY WORKING ACROSS CENTRAL/EASTERN KS ZONES WHERE LEADING EDGE HAS ORGANIZED INTO A BOWING SEGMENT. WEAKER CONVECTION EXTENDS NORTHWARD INTO SOUTH CENTRAL NE...WITH FAIRLY BROAD TRAILING AREA OF GENERALLY STRATIFORM PRECIP. A SECOND CONVECTIVE CLUSTER THAT ORIGINATED OVER SOUTHEAST CO/SOUTHWEST KS HAS MERGED WITH LEADING MCS WORKING THROUGH SOUTH CENTRAL NE/NORTH CENTRAL KS...AND SINCE WEAKENED. MEANWHILE...ANOTHER MCS THAT DEVELOPED FROM LAST EVENING/S CONVECTION OVER MITCHELL/JEWELL/OSBORNE COUNTY AREAS CONTINUES TO PUSH ACROSS SOUTHEAST NE AND NORTHEAST KS. SURFACE FRONT REMAINS SOUTHEAST OF THE CWA FROM IA SOUTHWEST THROUGH NORTHEAST AND SOUTH CENTRAL KS. HOWEVER...STILL A GOOD AMOUNT OF MOISTURE AVAILABLE NORTH OF THE BOUNDARY WITH SFC DEWPOINTS IN THE 60S ACROSS THE CWA AND NICE SUBTROPICAL MOISTURE TAP VERY EVIDENT ON WATER VAPOR IMAGERY. LAPS/RUC ANALYSIS DATA SHOW MODERATE ELEVATED INSTABILITY EXTENDING WELL NORTH THROUGH THE CWA TO AROUND INTERSTATE 80...WITH A DROP OFF IN VALUES TO THE NORTH. NOSE OF 30 KT LLJ WAS POKING INTO NORTH CENTRAL KS PER PROFILER/VAD WIND DATA...HELPING FEED MCS. MCS WILL CONTINUE TO WORK EAST/NORTHEAST ACROSS THE CWA THIS MORNING. COULD STILL SEE A STRONG STORM WITH IT...MOST LIKELY ACROSS NORTH CENTRAL KS WITH WINDS ALONG BOWING SEGMENT THE BIGGEST CONCERN AT THIS TIME. OTHER CONCERN IS HEAVY RAINFALL POTENTIAL. STILL PW/S AROUND 2 INCHES POOLED NORTH OF THE BOUNDARY...EXTENDING THROUGH NORTH CENTRAL KS INTO FAR SOUTHERN NE. PROGRESSIVE NATURE OF SYSTEM SHOULD MITIGATE HYDRO PROBLEMS...BUT MAY BE SOME LOCALIZED FLOODING PROBLEMS ESPECIALLY IN AREAS OF OSBORNE/MITCHELL COUNTIES THAT GOT DUMPED ON WITH FIRST ROUND OF STORMS LAST EVENING. ONCE MORNING ROUND OF PRECIP MOVES THROUGH...THE CHALLENGE IS WHAT IN THE WAY OF ADDITIONAL DEVELOPMENT WE/LL SEE LATER TODAY. MODELS NOT IN MUCH AGREEMENT IN THIS REGARD...AND CONFIDENCE IS NOT THE HIGHEST. UPPER WAVE LIFTING OUT OF THE ROCKIES WILL SLOWLY WORK ACROSS THE REGION THROUGH THE DAY...STRENGTHENING SOME AS IT DOES SO. DRIER/MORE STABLE AIR DOES GRADUALLY BUILD SOUTH INTO THE AREA THROUGH THE DAY...BUT IT IS NOT TERRIBLY DRY AS DEWPOINTS ARE STILL IN THE 50S THROUGH SD. HAVE TO KEEP AT LEAST SOME PRECIP CHANCES AROUND THROUGH THE DAY GIVEN DEEPENING WAVE WORKING ACROSS ALONG WITH RRQ OF UPPER JET. WILL KEEP THE HIGHER POPS SOUTH THIS AFTERNOON IN ZONE OF BETTER MOISTURE AVAILABILITY. CLOUDS/PRECIP AND COOL POST FRONTAL AIRMASS WILL KEEP HIGHS IN THE UPPER 70S TO LOWER 80S TODAY. AS WE HEAD INTO TONIGHT AND TOMORROW...THE FORECAST HAS BECOME MUCH LESS CLEAR COMPARED TO 24 HOURS AGO AS MODELS HAVE REALLY DEVIATED IN HANDLING OF UPPER WAVE. OVERALL...THE TREND IS TOWARD A CONTINUED DEEPENING AND HENCE MUCH SLOWER MOVEMENT TO THE SYSTEM. CONVECTIVE FEEDBACK IS DEFINITELY PLAYING A ROLE IN THIS...MAKING IT DIFFICULT TO ASCERTAIN HOW MUCH OF THE DEEPENING IS LEGIT AND WHAT IS MODEL ARTIFACT. THE NAM IS MOST AGGRESSIVE IN THE DEEPENING OF THE SYSTEM...FORMING A CLOSED MIDLEVEL CIRCULATION THAT MEANDERS ABOUT THE CENTRAL PLAINS EVENTUALLY INTO THE SOUTHERN PLAINS BY FRIDAY. THE NAM INITIALLY APPEARED TO BE A STRONG OUTLIER COMPARED TO THE GFS/CMC GEM/ECMWF...BUT THE NEW 00Z ECMWF IS NOW ALSO CLOSING OFF THE MIDLEVEL CIRCULATION OVER SOUTHEAST NE/NORTHEAST KS TONIGHT. AM STILL A BIT RELUCTANT TO TOTALLY JUMP ON THIS NEW SOLUTION SINCE IT/S A MAJOR BUCK OF PREVIOUS MODEL TRENDS THAT HAD BEEN VERY CONSISTENT THE PAST FEW DAYS. CONTAMINATION FROM CONVECTIVE FEEDBACK ALSO A CONCERN. FOR NOW...TRENDED THE FORECAST TOWARD THE POSSIBILITY OF A DEEPER/SLOWER MOVING UPPER LOW...KEEPING HIGHER POPS IN PLACE ESPECIALLY SOUTH/SOUTHEAST THROUGH TONIGHT AND INTRODUCING SOME SMALL POPS SOUTHEAST THURSDAY MORNING. IF MODELS CONTINUE TO TREND THIS WAY...IT WILL BE A MUCH WETTER 24 TO 36 HOURS AT LEAST OVER SOUTHEAST PORTIONS OF THE FORECAST AREA AND FURTHER FORECAST ADJUSTMENTS WILL DEFINITELY BE NEEDED. HYDRO ISSUES WILL ALSO BECOME AN INCREASING CONCERN DUE TO THE ADDITIONAL RAINFALL. BEYOND THURSDAY...THE GENERALLY DRY FORECAST STILL LOOKS ON TRACK. TEMPS TRY TO REBOUND SOME INTO EARLY FRIDAY BEFORE THE NEXT COLD FRONT COMES THROUGH LATER IN THE DAY. COOL AIR THEN CONTINUES TO FILTER IN OVER THE WEEKEND AS A STRONG UPPER LOW DIGS THROUGH THE GREAT LAKES/UPPER MIDWEST. && .GID WATCHES/WARNINGS/ADVISORIES... NE...NONE. KS...NONE. && KB
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HASTINGS NE 447 AM CDT WED AUG 26 2009 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087- 271200- PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE- SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK- GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN- WEBSTER-NUCKOLLS-THAYER- 447 AM CDT WED AUG 26 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND PORTIONS OF NORTH CENTRAL KANSAS. .DAY ONE...TODAY AND TONIGHT. A COMPLEX OF THUNDERSTORMS WILL CONTINUE TO WORK ACROSS THE OUTLOOK AREA THIS MORNING...WITH THE GREATEST COVERAGE OF THUNDERSTORMS REMAINING SOUTH OF INTERSTATE 80. A FEW STRONG STORMS ARE POSSIBLE EARLY THIS MORNING ALONG AND EAST OF HIGHWAY 281 AND SOUTH OF INTERSTATE 80. WIND GUSTS TO 50 MPH AND SMALL HAIL WILL BE THE PRIMARY HAZARDS WITH THESE STRONGER STORMS. IN ADDITION...LOCALLY HEAVY RAINFALL IN EXCESS OF 1 TO 2 INCHES IS POSSIBLE THIS MORNING...WHICH COULD CREATE SOME LOCALIZED FLOODING PROBLEMS. ADDITIONAL THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND TONIGHT...BUT NO SEVERE WEATHER IS EXPECTED. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT...BUT SPOTTERS ARE ENCOURAGED TO REPORT ANY HEAVY RAINFALL AMOUNTS. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.WEATHER.GOV/HASTINGS (ALL LOWERCASE)
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
544 AM CDT WED AUG 26 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0525 AM FLOOD HASTINGS 40.59N 98.39W
08/26/2009 ADAMS NE BROADCAST MEDIA
LOCAL MEDIA REPORTS THAT THE UNDERPASS IN THE CENTER OF
HASTINGS HAS BEEN CLOSED DUE TO FLOODING.
0540 AM HEAVY RAIN HASTINGS 40.59N 98.39W
08/26/2009 M3.40 INCH ADAMS NE ASOS
&&
KISNERThe national radar mosaic for the moment the first event began.
5 flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2009Every state in 2009This day in weather historyWarnings in Nebraska, August 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 195356, 195358, 195361, 195362, 195363.